Alert archive / Alabama / Special Weather Statements in 2020
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Aug 2, 2020, 9:33 PM CDT for Washington County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2020, 9:33 PM CDT (02:33 UTC)
- Expired
- Aug 2, 2020, 10:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Mobile, AL
County Washington County, AL
The radar
The Mobile radar (KMOB), 100 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
524 WWUS84 KMOB 030233 SPSMOB Special Weather Statement National Weather Service Mobile AL 933 PM CDT Sun Aug 2 2020 ALZ051>053-030315- Clarke AL-Choctaw AL-Washington AL- 933 PM CDT Sun Aug 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH CENTRAL CHOCTAW...NORTHWESTERN WASHINGTON AND WEST CENTRAL CLARKE COUNTIES UNTIL 1015 PM CDT... At 933 PM CDT, the strong thunderstorm was located 6 miles south of Millry, or 6 miles northwest of Chatom, moving northeast at 15 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Chatom and Millry. LAT...LON 3143 8828 3155 8843 3183 8819 3164 8796 TIME...MOT...LOC 0233Z 224DEG 14KT 3155 8830 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:49 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 2, 6:49 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 649 PM CDT Sun Aug 2 2020 .AVIATION... 00Z issuance...VFR conditions will prevail through the next 24 hours. /13 && .PREV DISCUSSION... /issued 358 PM CDT Sun Aug 2 2020/ NEAR TERM UPDATE /Now Through Monday/...Starting off with an amplified upper level trough axis from the Great Lakes southward to off the upper Texas coast. A narrow plume of better environmental moisture (PWATs ~1.9 inches) is aligned from the Appalachians to southeast LA. Considering this along with the passage of mid level impulses in the higher level southwest flow, just ahead of the mean trough position and afternoon instability, forecasters anticipate the development of isolated to perhaps scattered showers and thunderstorms. The slightly better coverage of which looks to remain generally north and west of I-65, closer to where the greatest deep layer moisture and instability resides. This is supported by the latest high resolution convection allowing models. An assessment of convective downburst winds in these areas suggest a high potential of brief strong wind gusts in any of the better defined storms this afternoon. Any storms that carry over into the evening are expected to show a diurnal decrease in coverage. The upper trough migrates slowly eastward with its axis more aligned over the MS River Valley Monday. Drier air is forecast to spread in from west to east. Most areas are likely to remain dry on Monday, but cannot rule out an isolated, mainly afternoon storm over the eastern zones to the coast as enough moisture may linger to support development. Little change in lows tonight, ranging in the low to mid 70s inland to upper 70s along the coast. Highs on Monday range in the lower to mid 90s interior to near 90 along the beaches. /10 SHORT TERM /Monday Night Through Wednesday Night/...A broad upper level trough extends from southern Ontario down toward the Gulf Coast region through mid-week. The local area generally remains at the base of the upper level trough through the short term period, which will maintain westerly flow aloft. Much drier air spreads into the interior portions of the area during this timeframe, denoted by PWATs dropping to 1.1-1.3 inches on Tuesday and potentially dropping below 1 inch across southeast Mississippi on Wednesday. Moisture will be ever-so-slightly higher near the coastline (denoted by PWATs of 1.4-1.5 inches) as a weak surface boundary/trough remains anchored near the coast or just offshore. There might be enough moisture along the coast to squeeze out a few showers and storms as the sea breeze pushes inland both afternoons. That said, POPs are capped below 20% on both Tuesday and Wednesday afternoon. The majority of the area will stay dry through the period. Afternoon high temperatures will soar into the mid to low 90s both days. Dewpoints will mix out into the 60s in the afternoons for most locations with low 70s along the immediate coastline. This drier air means that the heat index will likely stay below 100° in most spots each day. Low temperatures continue to trend slightly cooler on both Wednesday and Thursday mornings with upper 60s in the forecast for southeast Mississippi and portions of southwest Alabama. LOW risk of rip currents continues through Wednesday night. 07/mb EXTENDED TERM /Thursday Through Sunday/...The axis of the broad upper level trough begins to slide to the east late in the week as an upper level ridge builds east into the Southern Plains. The ridge aloft spreads further east toward the region over the weekend as the trough lifts off to the northeast, which leaves northerly to northwesterly flow aloft over the area. Meanwhile, surface ridging spills into the northern Gulf from the western Atlantic late in the week through the weekend. Moisture remains relatively low on Thursday as the trough aloft lingers overhead before lifting to the northeast. Similar to the dry forecast in the short term, POPs remain low on Thursday with enough moisture to perhaps squeeze out a few showers and storms along the sea breeze. Moisture slowly begins to creep back into the area as the pattern begins to change Friday through the weekend. As such, a diurnal pattern with scattered showers and storms is expected over the weekend - beginning over the Gulf waters early each morning and transitioning inland along the sea breeze each afternoon. Of note, drier air aloft remains evident in forecast soundings next weekend, so the risk of wet microbursts will need to be monitored as any storms that develop could produce gusty winds. High temperatures will generally rise into the mid to low 90s inland with upper 80s at the beaches each day. A few spots east of I-65 in south central Alabama may top out in the upper 90s by the weekend. Expect the heat index to increase to 100°-106° on Saturday and Sunday as moisture increases and dewpoints unfortunately don't mix out quite as much as previous days. 07/mb MARINE...Only marine impacts this week will be isolated storms which can bring brief strong winds, locally higher waves/seas, frequent lightning and brief reductions to visibility in heavier rains. /10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Aug 2, 5:14 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Sun Aug 2 2020
ALZ054-022300-
Wilcox AL-
514 PM CDT Sun Aug 2 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WILCOX COUNTY UNTIL 600 PM CDT...
At 514 PM CDT, the strong thunderstorm was located 9 miles south of
Consul, or 15 miles northwest of Camden, moving north at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Wilcox
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3227 8744 3226 8744 3224 8741 3224 8739
3222 8739 3222 8737 3220 8736 3220 8732
3205 8745 3209 8760 3213 8761 3213 8752
3226 8752 3227 8751
TIME...MOT...LOC 2214Z 195DEG 11KT 3213 8750Special weather statement, Aug 2, 9:33 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Mobile AL 933 PM CDT Sun Aug 2 2020 ALZ051>053-030315- Clarke AL-Choctaw AL-Washington AL- 933 PM CDT Sun Aug 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH CENTRAL CHOCTAW...NORTHWESTERN WASHINGTON AND WEST CENTRAL CLARKE COUNTIES UNTIL 1015 PM CDT... At 933 PM CDT, the strong thunderstorm was located 6 miles south of Millry, or 6 miles northwest of Chatom, moving northeast at 15 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Chatom and Millry. LAT...LON 3143 8828 3155 8843 3183 8819 3164 8796 TIME...MOT...LOC 0233Z 224DEG 14KT 3155 8830
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:57 PM CDT | Special Marine Warning | MOB | 48 min | |
| Aug 3, 6:03 PM CDT | Special Weather Statement | MOB | Baldwin | 42 min |
| Aug 3, 6:41 PM CDT | Special Weather Statement | MOB | Baldwin | 64 min |
Nearby
Special Weather Statements in Alabama, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.